A 65 year-old Caucasian woman with stage IV non small-cell lung cancer (NSCLC) without actionable oncogenic mutations, presented with pruritus and erythema involving her thighs. Annual imaging previously revealed metastatic disease, and she was treated with a novel combination therapy of monthly durvalumb, a CTLA-4 inhibitor, and tremelimumab, a PD-1 inhibitor. Ten months into her treatment, she developed pruritus and erythema over her lower extremities. She presented to her dermatologist and was treated with topical steroids for presumed contact dermatitis. The patient did not improve, and treatment was escalated to antihistamines and oral prednisone with a quick taper. Immune checkpoint inhibitor therapy was held due to cutaneous toxicity.She presented to us one week later at which point the rash had spread to her arms, legs, back, trunk, and chest. Physical examination revealed erythematous macules and papules involving her extremities, back, trunk, and chest, and dermatographism, but no vesicles or bullae were evident at that time. She was prescribed triamcinolone 0.1% ointment and oral diphenhydramine. She presented again two months later with pruritic, clear, fluid-filled vesicles. The vesicles were initially localized to her forearms, but had subsequently rapidly spread to her anterior chest and thighs. The patient was clinically stable and afebrile. Physical exam revealed numerous, discrete 3-5 mm intact clear fluid-filled vesicles and crusted and excoriated papules on her arms (Figure 1). The patient’s chest revealed scattered discrete pustules on an erythematous base. The patient had no mucosal or ocular involvement and her palms and soles were clear. The skin was intact without sloughing or tenderness. Punch biopsies of a left chest pustule and right arm vesicle were obtained.HSV and VZV PCR was negative. Bacterial culture grew Group A Streptococcus, and the patient was admitted to the hospital for treatment with IV cefazolin. During her hospitalization (Figure 2), her biopsy results returned and revealed a subepidermal blister with epidermal necrosis and a perivascular infiltrate of lymphocytes and eosinophils. Direct immunofluorescence studies showed intermittent linear IgG and C3 at the dermoepidermal junction. These findings were consistent with a diagnosis of BP and the patient was treated with oral prednisone. The patient’s symptoms and physical exam rapidly improved, and a prednisone taper was initiated. At follow-up two weeks later, she reported no new lesions and no pruritus. Physical exam showed healing pink thin plaques and no crusted lesions or intact bullae. At her three-month follow-up she reported no new lesions and no pruritus. Her oncologist decided to continue holding immunotherapy with ongoing observation.
Tumor cells use a variety of mechanisms to evade the immune system, including hijacking the immune cell checkpoints that are induced on T-cell activation. Programmed cell death protein 1 (PD-1) and cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4) play a complementary role, and combined blockade achieves more pronounced antitumor activity than blockade of either pathway alone.2 Tremelimuab is a monoclonal antibody that inhibits CTLA-4 and is mainly used in melanoma.3 It has an IgG2 isotype, while ipilimumab, another CTLA-4 inhibtor, has an IgG1 isotype. Durvalumab is a human IgG1 kappa antibody against PD-L1. A Phase I/II dose escalation trial of durvalumab in patients with multiple solid tumor types, including NSCLC, showed overall response rate to be higher in patients with squamous NSCLC and PD-L1+ patients.4 A multicenter, non-randomized, open-label phase Ib study of 102 patients with confirmed locally advanced or metastatic NSCLC determined that dur